Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 182, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2019, 8:56 PM MDT for Albany County, Converse County, Platte County, Wyoming. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2019, 8:56 PM MDT (02:56 UTC)
- Expired
- Jul 4, 2019, 9:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Albany County, WY, Converse County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 147 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:33 PM MDT | HAIL 4.25 | 6 S Glendo, WY | SOFTBALL SIZED HAIL FALLING 6 MILES SOUTH OF GLENCO REPORTED BY STORM CHASER. |
| Jul 4, 9:35 PM MDT | TSTM WND GST 60 | 8 S Glendo, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:37 PM MDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.3
The text
As transmitted.
974
WUUS55 KCYS 050256
SVRCYS
WYC001-009-031-050330-
/O.NEW.KCYS.SV.W.0182.190705T0256Z-190705T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
856 PM MDT Thu Jul 4 2019
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Albany County in southeastern Wyoming...
Northwestern Platte County in southeastern Wyoming...
Southeastern Converse County in east central Wyoming...
* Until 930 PM MDT.
* At 856 PM MDT, a severe thunderstorm was located over Esterbrook
Campground, or 23 miles south of Douglas, moving northeast at 20
mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Glendo, Sibley Peak, Glendo Reservoir and Two Moon Campground.
This includes Interstate 25 in Wyoming between mile markers 101 and
122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM MDT for southeastern
and east central Wyoming.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4232 10531 4256 10531 4267 10504 4235 10489
TIME...MOT...LOC 0256Z 240DEG 18KT 4242 10528
HAIL...1.50IN
WIND...<50MPH
$$
Lyons1 follow-up statement
787
WWUS55 KCYS 050306
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
906 PM MDT Thu Jul 4 2019
WYC001-009-031-050330-
/O.CON.KCYS.SV.W.0182.000000T0000Z-190705T0330Z/
Albany WY-Platte WY-Converse WY-
906 PM MDT Thu Jul 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR NORTHEASTERN ALBANY...NORTHWESTERN PLATTE AND SOUTHEASTERN
CONVERSE COUNTIES...
At 906 PM MDT, a severe thunderstorm was located near Esterbrook
Campground, or 23 miles southeast of Douglas, moving northeast at 20
mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Glendo, Sibley Peak, Glendo Reservoir and Two Moon Campground.
This includes Interstate 25 in Wyoming between mile markers 101 and
120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM MDT for southeastern
and east central Wyoming.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4232 10531 4256 10531 4262 10502 4235 10489
TIME...MOT...LOC 0306Z 240DEG 18KT 4245 10522
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:24 PM MDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jul 4, 3:24 PM MDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
324 PM MDT Thu Jul 4 2019
.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 4 2019
...Severe storms expected this Afternoon and Evening...
A Tornado Watch is now in effect for much of southeast Wyoming and
north half of the Nebraska Panhandle now till 10pm MDT this
evening. Main storm hazards will be large hail up to the size of
baseballs, damaging straight-line winds of 60 to 70 mph, and a few
tornadoes will all be possible. In addition, frequent lightning,
and localized heavy rainfall will also be a concern with all the
outdoor activities on this holiday afternoon and evening. Storms
are starting to initiate in Albany County now and will shift north
and east through 11pm into the Nebraska Panhandle.
Latest meso-analysis depicts growing MLCAPE values of 2000-2500
J/Kg for the High Plains and into Albany County. Convective
inhibition has eroded enough over Albany and on the west flank of
the persistent cloud cover from this morning in Platte and
northwest Laramie County. In addition, storms will become more
robust in Converse County over the hour as well. Supportive
deep layer effective shear of of 45 to 50 knots and
climatologically lower than normal LCLs & LFCs will favor surface
boundary layer rooted rotating updrafts. Backed winds of the east
to southeast are helping yield weak to moderate low- level wind
shear initially this afternoon. However, low- level winds should
increase more into the afternoon and help support greater vertical
vorticity stretching for an increased tornado risk 4-10pm.
Storm mode will initially be discrete to semi-=discrete
supercells with a trend towards up-scale growth to clustering this
evening. Discrete cells will capable of all hazard types,
especially large hail. An upscale growth to clustering could help
focus cold pools into stronger wind hazard through the evening,
especially across Converse and Niobrara County.
Storms will shift north and east through the afternoon and evening
and diminish in coverage mostly through the evening. However,
additional clustering along a semi-organized complex could also
shift across Converse, Niobrara, into the northern Nebraska
Panhandle through 3am Friday morning.
Another round of strong to severe storms will again be possible
Friday as favorable instability and shear again combine with
southwest flow aloft ahead of a shortwave trough traversing
northern WY into the North-Central Plains. Overall coverage will
likely be lower Friday then today but high winds and large hail
could occur once again in far east WY and portions of the NE
Panhandle.
.LONG TERM...(Saturday night through Wednesday)
Issued at 238 AM MDT Thu Jul 4 2019
Continued unsettled pattern into Saturday with more afternoon and
evening storms with Sunday less active. However will make a quick
return to the storms Monday as a quick moving shortwave trough across
the central and northern Rockies. Subtle differences will need to
be monitored mid week as a H5 ridge becomes established across
the central of the CONUS. WY/NE may be just on the northeast side
of this suppressing ridge that could allow for diurnal driven
showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1111 AM MDT Thu Jul 4 2019
Ceilings have been down to IFR at many sites this morning due to a
persistent low stratus deck. It is having difficulty eroding with
daytime heading and is still affecting KBFF and KSNY. KSNY is also
down to IFR for visibility. This should taper off by 1 PM today.
Active rest of the day across all sites. Numerous thunderstorms
will develop early this afternoon and will continue through
tonight. Some could be severe. Large hail is possible at and near
KCDR, KBFF, KAIA, and KCYS. Gusty winds will also be possible in
stronger thunderstorms. A few tornadoes cannot be ruled out, but
higher confidence is in hail today.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ102-108.
NE...Flash Flood Watch until midnight MDT tonight for NEZ002-003-
019>021-095-096.
&&
SHORT TERM...JSA
LONG TERM...RUBIN
AVIATION...CWHazardous weather outlook, Jul 4, 3:29 AM MDT, 17 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 329 AM MDT Thu Jul 4 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>119-050930- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 329 AM MDT Thu Jul 4 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A slight to enhanced risk of severe thunderstorms exists this afternoon and evening across most of the region east of Carbon County. A Flash Flood Watch is in effect from 3 PM MDT to midnight for most of the Nebraska Panhandle as well as Niobrara and Goshen Counties of southeast Wyoming. Scattered to numerous thunderstorms will develop this afternoon and continue into the overnight hours tonight. Some of the storms will likely become severe, producing quarter size hail or larger as well as wind gusts in excess of 60 mph. Some of the thunderstorms will produce locally heavy rain and possible flash flooding due to their slow movement. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms can be expected nearly every day. There is a marginal risk of severe thunderstorms for Friday and Saturday, as a few of the storms may become severe, producing large hail and damaging winds. .Spotter information statement... Spotter activation may be necessary this afternoon and evening. Rubin
In the hours before
Special weather statement, Jul 4, 6:12 PM MDT, 2 hours 44 minutes before
Special Weather Statement National Weather Service Cheyenne WY 612 PM MDT Thu Jul 4 2019 WYZ101-050100- Converse County Lower Elevations WY- 612 PM MDT Thu Jul 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY UNTIL 700 PM MDT... At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Edness K Wilkins State Park, or 14 miles northeast of Casper, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Converse County. A Tornado Watch remains in effect until 1000 PM MDT for east central Wyoming. LAT...LON 4309 10552 4291 10607 4316 10607 4337 10578 TIME...MOT...LOC 0012Z 229DEG 28KT 4299 10613 Lyons
Special weather statement, Jul 4, 6:33 PM MDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Cheyenne WY 633 PM MDT Thu Jul 4 2019 WYZ101>103-107-050115- East Platte County WY-Converse County Lower Elevations WY- North Laramie Range WY-Niobrara County WY- 633 PM MDT Thu Jul 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...NORTH CENTRAL ALBANY...NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 715 PM MDT... At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Douglas, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglas, Manville, Esterbrook Campground, Keeline, Esterbrook, Curtis Gulch Campground, Manning Ranch and Lost Springs. This includes Interstate 25 in Wyoming between mile markers 115 and 139. A Tornado Watch remains in effect until 1000 PM MDT for southeastern and east central Wyoming. LAT...LON 4230 10556 4249 10581 4307 10494 4277 10454 TIME...MOT...LOC 0033Z 243DEG 27KT 4266 10527 Lyons
Special weather statement, Jul 4, 7:22 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
722 PM MDT Thu Jul 4 2019
WYZ101-103-107-050215-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
722 PM MDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 815 PM
MDT...
At 722 PM MDT, Doppler radar was tracking a strong thunderstorm near
Esterbrook Campground, or 19 miles south of Douglas, moving northeast
at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Glendo, Esterbrook Campground and Esterbrook.
This includes Interstate 25 in Wyoming between mile markers 112 and
129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM MDT for southeastern
and east central Wyoming.
LAT...LON 4236 10534 4240 10547 4251 10549 4279 10510
4257 10488
TIME...MOT...LOC 0122Z 242DEG 11KT 4247 10536
LyonsSpecial weather statement, Jul 4, 7:49 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
749 PM MDT Thu Jul 4 2019
WYZ101-102-050230-
Converse County Lower Elevations WY-Niobrara County WY-
749 PM MDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 830 PM MDT...
At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Dull Center, or 42 miles southwest of Newcastle, moving
northeast at 25 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Niobrara and northeastern Converse Counties.
A Tornado Watch remains in effect until 1000 PM MDT for east central
Wyoming.
LAT...LON 4341 10429 4332 10482 4347 10490 4350 10485
4351 10436
TIME...MOT...LOC 0148Z 227DEG 20KT 4341 10477
LyonsLocal storm report, Jul 4, 8:33 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
833 PM MDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM FLASH FLOOD 27 S DOUGLAS 42.37N 105.39W
07/04/2019 CONVERSE WY TRAINED SPOTTER
FLOODING OF LOW LYING AREAS. STILL RAINING VERY HARD.
&&
GCLAYCOMLocal storm report, Jul 4, 8:45 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
845 PM MDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 27 S DOUGLAS 42.37N 105.39W
07/04/2019 E1.00 INCH CONVERSE WY TRAINED SPOTTER
0844 PM FLASH FLOOD 27 S DOUGLAS 42.37N 105.39W
07/04/2019 CONVERSE WY TRAINED SPOTTER
FLOODING GETTING WORSE. HEAVY RAIN CONTINUING.
&&
GCLAYCOMThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:12 PM MDT | Special Weather Statement | CYS | Converse | 48 min |
| Jul 4, 6:18 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 24 min |
| Jul 4, 6:33 PM MDT | Special Weather Statement | CYS | Converse | 42 min |
| Jul 4, 6:41 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 34 min |
| Jul 4, 7:22 PM MDT | Special Weather Statement | CYS | Platte | 53 min |
| Jul 4, 7:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 32 min |
| Jul 4, 7:31 PM MDT | Flash Flood Warning | CYS | Albany, Converse, Platte | 3 hr |
| Jul 4, 7:49 PM MDT | Special Weather Statement | CYS | Niobrara | 41 min |
| Jul 4, 7:56 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Platte | 49 min |
| Jul 4, 7:59 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 46 min |
| Jul 4, 8:17 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 43 min |
| Jul 4, 8:33 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 42 min |
| Jul 4, 8:44 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 31 min |
| Jul 4, 8:54 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 36 min |
| Jul 4, 8:59 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| Jul 4, 9:09 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 36 min |
| Jul 4, 9:11 PM MDT | Special Weather Statement | CYS | Laramie | 49 min |
| Jul 4, 9:26 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 49 min |
| Jul 4, 9:30 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Jul 4, 9:39 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 51 min |
| Jul 4, 9:40 PM MDT | Special Weather Statement | CYS | Niobrara | 50 min |
| Jul 4, 10:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 64 min |
| Jul 4, 10:30 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 60 min |
| Jul 4, 10:59 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 61 min |
| Jul 4, 11:29 PM MDT | Special Weather Statement | CYS | Goshen | 46 min |
| Jul 4, 11:38 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 52 min |
| Jul 4, 11:57 PM MDT | Special Weather Statement | CYS | Goshen | 48 min |
| Jul 5, 1:36 PM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| Jul 5, 2:28 PM MDT | Special Weather Statement | CYS | Platte | 62 min |
| Jul 5, 2:30 PM MDT | Special Weather Statement | CYS | Niobrara | 60 min |
| Jul 5, 2:47 PM MDT | Special Weather Statement | CYS | Laramie | 28 min |
| Jul 5, 2:53 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 52 min |
| Jul 5, 3:16 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| Jul 5, 3:36 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 24 min |
| Jul 5, 3:42 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 48 min |
| Jul 5, 3:44 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 46 min |
| Jul 5, 3:54 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 36 min |
| Jul 5, 4:02 PM MDT | Special Weather Statement | CYS | Laramie | 28 min |
| Jul 5, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 39 min |
| Jul 5, 4:26 PM MDT | Flash Flood Warning | CYS | Goshen, Platte | 3 hr |
| Jul 5, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 46 min |
| Jul 5, 4:31 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 44 min |
| Jul 5, 4:55 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 50 min |
| Jul 5, 4:56 PM MDT | Special Weather Statement | CYS | Niobrara | 64 min |
| Jul 5, 5:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 15 min |
| Jul 5, 5:24 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 51 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.